Yes, paranoid, I did. It was five or six years ago. Whenever it was it was beyond a nightmare. My, then, gp decided because I had been sick for a year with excruciating pain radiating all over my body and a bladder infection that would not go away, even after a year. So a year, pain, go to bladder dr and he does scope, it gets a little better but he puts me on higher doses of antibiotic. I was taking what ever the gp had me on for his diagnosed..five years prior, bp2. Good doctor, had him 12 years, just made a mistake thinking he knew me better than my body knew me. Missed the cause of the pain completely. So when I came back from a long trip I immediately just showed up at his office and was seen. He thought the best thing to do, because I had lost twenty pounds in two weeks, looked like death warmed over, the best thing to do was go COLD TURKEY, I was on a cholesterol pill, hormones, lithium, not sure the psychotrop but it was medium dose and a pain pill called ultram oh and ambien just for a few days so far....First day figeting, second full blown out of it and in physical pain, third day went to a new doc, my daughter drove me, he gave me pain patches after running some tests, fourth day barely able to tolerate the pain, called old doc and he said I needed to be "cleansed" and using a pain patch would not help. Bet ME! If it was not for the pain patch, I believe I would have died. By that fourth day I was in full blown detox and my brain was fried. Oh did I tell you I wasn't sleeping and my body besides being in more pain than I ever want to go through again, my skin was crawling. I spent my time, being watched by family and friends crawling around on the floor counting seconds to live through. Not minutes, hours, days, but SECONDS. You have not known me before this happened. One daughter says she misses her Mom. It is true, I don't laugh like I used to, finding happy anywhere. I have full blown bp2 that must be managed by a psych...forever. I rarely do the things I used to...what I am saying Paranoid, the experience of going COLD TURKEY, landed me in the hospital with a psych taking care of me for over a week. If I get manic it is angry, never the high anymore. If I come out of the depression, it is only momentarily. Bed is where I am three fourths of the time. Things affect me differently and all that are close to me and being loving about it, I ask them. They say I am slower in thought and forget things a lot. Oh, I don't make people laugh or laugh very often anymore. Yes all due to going cold turkey. I went to the hospital, after I thought I was well enough to travel in a car, Monday started the journey into hell and Saturday, a smart psych, my psych knows him, just happened to be on that night and got it right. BTW, the pain? Initial pain? Cholesterol med and I was doing wrong combinations of the other pills I was taking.
So my advice, my dear friend, ONLY DO IT IN A CONTROLLED SITUATION IN A PSYCH HOSPITAL. AND THEN I STILL BELIEVE IT IS SO VERY, VERY DANGEROUS. I wish you knew the powerful, smart, go to person I was prior to Cold Turkey. And I didn't use run on sentences or make spelling errors, lol.
Yes, though my experience was more of being really, super uncomfortable. When switching meds, I decided to go off of Xanax because it never really seemed to help my anxiety anyway, and so my pdoc had me step down gradually. I was only on 2 mg a day, but even going down by .5 mg every two weeks felt very uncomfortable. The worst part was when I stopped completely. You'd think .5 mg doesn't affect you, but it does. I spent 5 days with my skin crawling, itching, so foggy headed I couldn't drive or think straight, and with terrible insomnia. I drank lots of water and coconut juice (for the electrolytes, and it just tastes good) to try to flush the drug out of my system. By day 5 I felt human again, and two weeks after I didn't feel any after effects. But it was not a pleasant experience and I will never go on a benzo again. Nasty little drugs!
Yeah it wasn't really my choice to go cold turkey when I did, that was the worst. The doctor giving me samples at the time ran out and couldn't prescribe psych meds. I should of been in the hospital instead of freaking out at work of all places but I guess that's just life. Then it was going to happen AGAIN but I was smart the second time and expected it to happen so I gradually poured more and more powder out of the capsules over the course of months to prevent withdrawal and the second time I didn't experience withdrawal at all. Only problem is the second time I soon after had my next full psychotic break.
Benzos you have to be careful about withdrawing from because the withdrawal can actually kill a person. They are chemically the closest thing to alcohol you can get.
Withdrawal is just terrible. Too often, it's just adding insult to injury, after a drug that once held some promise fails to really help with one's struggles, or it makes them even worse.
The worst withdrawal for me was Lexapro, cold turkey. This was initiated by my doctors while I was in hospital for a serious mixed episode. It was pretty uncomfortable, to say the least, although a lot of the symptoms (such as extreme agitation, restlessness, off-the-charts anxiety) could have been caused by my mood episode as well. The worst of the symptoms were the infamous SSRI "brain zaps". These occurred several times a minute, and while they weren't painful, they were alarming at first. It felt like I was suddenly being dropped by an elevator, for a brief moment, repeatedly. The zaps didn't go away for another 3-4 months. To be perfectly honest, the withdrawal from Lexapro was so uncomfortable and long-lasting that once I was out of the hospital, relatively stabilized (or perhaps hypomanic, still not sure, can't quite remember that whole period to be honest), I secretly started taking a low dose of my left-over pills to help taper my body off. I just wanted the symptoms to stop, and at the time I didn't care if it wreaked havoc on my mood in the process. But of course, once that stash ran out, I was back to the withdrawal and feeling just as bad as I had been before. A silly girl, I was.
Besides that, I've withdrawn off of a considerable amount of things, which is too bad, since I've only been taking medication for about 4 years. I stopped taking Lithium cold turkey by my own volition after a failed overdose. This led to some problems with mood swings, obviously, but nothing physical for me. Ambien withdrawal was tough at first, because I had been dependent on it for sleep for a year or two, and I was also a bit psychologically addicted to its pre-knockout anxiolytic effects. I looked forward to taking it every night, and I'm pretty sure I had what constitutes at least a mild addiction. I had a lot of rebound insomnia, but I feel much, much better overall now that I don't use it.
Everything else went smoothly enough for me to not really notice. I suppose I'm currently in Prozac withdrawal after being directed to stop it, but according to my doctor, "Prozac doesn't have withdrawal". So, eh, lucky me. A lot of the times, my withdrawal was self-inflicted because I couldn't refill a prescription, or I was going through one of those awful "I don't need drugs, I don't want to be a guinea pig for Big Pharma, etc." phases. Others were safely advised and monitored by a physician.
I'm kind of dreading Xanax withdrawal, and hopefully it will go as smoothly as possible. I'm not on too high a high dose, but I've been taking it long enough for it to be noticeably uncomfortable. I'm going to put it off until my mood has stabilized and I can handle the extra anxiety. Sigh. There's got to be an end to this merry-go-round of pills, withdrawal, new pills, new withdrawal.
Just a brief and slightly off topic post-script: I still go through these anti-pharmaceutical phases quite often, as I'm sure a lot of us on here do. I'm pretty darn ambivalent about my feelings toward drug therapy. I'm either optimistically hopeful that something will work efficiently (and benignly), or I'm terrified out of my skull that I'm poisoning myself with every swallow. So while I recognize how dumb it often is to be a "non-compliant", self-withdrawal-initiating patient... it's just so hard to resist, sometimes.
Interestingly enough, I always had brain zaps even before I started medication. I noticed now however they haven't came back much like my already present always there vertigo that both occurred more frequently while on Geodon. Since I stopped it they haven't happened again. I think the reason prozac doesn't have a withdrawal phase or at least a very mild one is because it has a rather long half life so your body has more time to adjust to it leaving the system. I too am always like you when you are worried you are poisoning yourself with the meds (especially since the kind I take can cause things like weight gain and tardive dyskinesia) but I'm scared of what I'm like off medication so I guess I have no choice..